Side Effects of Steroids / Predisone Withdrawl

Question

I recently had brohitist( severe cold ) as part of the treatment I was givin two steriod shots within a 2 week period and also had to take prednisone 10MG that lasted for 5 weeks 3 times a day. Then when the medicine was out, I was taken off, no smaller dose, or nothing to replace it. I was just done, NOW about a 3 days later, I am having terrible muscle spasming in both my legs which are VERY PAINFUL!! and charlie horses in the bottom of my feet these two are happening daily and once in a while charlie horse’s in my hands, also very pain fulful. is this from the steriod shots and prednisone 10MG pills? And what can I do to stop the spasms, and charlie horses?

Answer

It is possible but somewhat unusual for the muscle spasms to be caused by prednisone withdrawal. But you might want to see your doctor for a tapering dose of prednisone and a check on other causes of muscle cramps such as electrolyte problems.

Alan Matsumoto, M.D.

About Alan Matsumoto, M.D.

Part-time Faculty, Division of Rheumatology
Johns Hopkins University